Pennsylvania, 2002

Damaging Winds in Pennsylvania, July 28, 2002

July 28, 2002 · NWS PBZ · 6 events in 3 counties and zones

6 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 28, 2:15 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 28, 2:15 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
315 PM EDT SUN JUL 28 2002

JUST FINISHED ZONES TO INCLUDE TORNADO WATCH TIL 8PM.  REST UNCHANGED.

STRAGER

.PBZ...
MD...NONE.
OH...TORNADO WATCH UNTIL 8PM FOR ZONE OHZ041.
PA...TORNADO WATCH UNTIL 8PM FOR ZONES
PAZ007>009...PAZ013>016...PAZ022>023.
WV...NONE.

In the hours before

Special weather statement, Jul 28, 1:58 PM EST, 1 hour 22 minutes before
OHZ041-PAZ007>009-013>016-022-023-290000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
258 PM EDT SUN JUL 28 2002

TORNADO WATCH IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ARMSTRONG       BUTLER          CLARION         FOREST
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO

IN OHIO...

  COLUMBIANA

THUNDERSTORMS CURRENTLY FORMING ACROSS FAR NORTHERN OHIO AND NORTHWEST
PENNSYLVANIA WILL SLOWLY PUSH SOUTH DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS.  IN ADDITION TO DAMAGING WINDS AND LARGE HAIL...SOME OF
THESE THUNDERSTORMS MAY HAVE THE POTENTIAL TO PRODUCE TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL TV OR RADIO
STATION FOR UPDATES AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER
SERVICE IN PITTSBURGH.
Special weather statement, Jul 28, 3:00 PM EST, 20 minutes before
PAZ007>009-282100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
400 PM EDT SUN JUL 28 2002

...THUNDERSTORM UPDATE...

NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS...WITH THE
POTENTIAL FOR DAMAGING WIND AND LARGE HAIL...WILL BEGIN TO MOVE
SLOWLY SOUTHWARD ACROSS NORTHERN PARTS OF MERCER...VENANGO...AND
FOREST COUNTIES OF NORTHWESTERN PENNSYLVANIA AFTER 430 PM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 8 PM. WHEN THUNDERSTORMS
THREATEN...IT IS SAFEST TO GO INSIDE A STRONG BUILDING.

The radar

The Pittsburgh radar (KPBZ), 123 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Venango

When
July 28, 3:20 PM EST
Where
Venango County, Chapmanville
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.600, -79.850

Thunderstorm winds downed a few trees.

Thunderstorm Wind, Venango

When
July 28, 3:20 PM EST
Where
Venango County, Utica
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.417, -79.950

Thunderstorm winds downed several large trees.

Thunderstorm Wind, Forest

When
July 28, 4:15 PM EST
Where
Forest County, 3 mi SW of Hunter
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
41.450, -79.550

Thunderstorm winds downed a large tree on Red Brush Road.

Thunderstorm Wind, Venango

When
July 28, 5:40 PM EST
Where
Venango County, Plumer
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
41.500, -79.650

Thunderstorm winds downed several large trees.

Thunderstorm Wind, Mercer

When
July 28, 7:35 PM EST
Where
Mercer County, Transfer
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
41.333, -80.433

A spotter measured a thunderstorm wind gust to 58 MPH.

Thunderstorm Wind, Mercer

When
July 28, 7:35 PM EST
Where
Mercer County, Salem
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.433, -80.333

Thunderstorm winds downed several trees and power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307084, 5307085, 5307086, 5307087, 5307088, 5307089.